Share this post:

Facebooktwittergoogle_pluslinkedin

Author: Brent N. Reed, PharmD, BCPS-AQ Cardiology, FAHA

Over the past few years, several patients have been transferred to our institution with life-threatening complications associated with the use of continuous infusions of intravenous (IV) labetalol. Two cases were especially memorable. The first presented to an outside facility with hypertensive emergency, where he was initiated on a labetalol infusion. By the time he was transferred to us the next day, the infusion had been continued for nearly 36 hours (over 20 times the maximum recommended dose), resulting in profound hypotension refractory to multiple vasopressors. Complete loss of neurologic function eventually ensued, although it was unclear whether this resulted from his initial presentation or anoxic brain injury as a consequence of hypotension. The second case involved a patient who was transferred to one of our services for the management of an unrelated medical condition after having received cardiopulmonary resuscitation and targeted temperature management at an outside facility for bradycardic arrest secondary to a prolonged labetalol infusion.

Labetalol is a beta blocker with potent antihypertensive effects, and it may be administered orally or intravenously. The latter feature makes it especially useful for the acute management of elevated blood pressure, although whether prompt treatment is necessary outside the setting of hypertensive emergency remains an area of controversy (1). Nevertheless, it is one of the most frequently used agents in this scenario. Labetalol is one of the few drugs where the IV and oral formulations demonstrate different pharmacologic effects, with a β:α effect ratio of 7:1 and 3:1 for the IV and oral forms, respectively.

Labetalol may be administered as a slow continuous infusion for the purpose of rapidly loading a patient in preparation for intermittent oral dosing. However, its availability as a continuous infusion often deceives clinicians into selecting it as a maintenance antihypertensive infusion. With a half-life of 5-8 hours, labetalol accumulates rapidly. For this reason, the maximum cumulative dose of IV labetalol is 300 mg based on how the drug was studied in clinical trials. At usual infusion rates (1-2 mg/min), the maximum dose is reached in only 3-5 hours, where efforts to transition to oral therapy (or at least intermittent IV boluses) should be performed. Prolonged infusions substantially increase the risk of refractory beta blockade, which may result in profound bradycardia, hypotension, or cardiovascular collapse (2), as was observed in the two cases described above.

Examples of prolonged infusions being used without adverse sequelae exist in the literature (3,4), but the risks often outweigh the benefits given the availability of viable alternatives in most clinical scenarios.

If a continuous IV labetalol infusion must be used, a bolus of 20-40 mg should be given initially, followed by an infusion of 1-3 mg/min up to a maximum cumulative dose of 300 mg. As with diltiazem infusions (see why these are problematic here), a labetalol infusion cannot be rapidly titrated for effect. Once the maximum cumulative dose is achieved, therapy should be transitioned to oral dosing (starting at 100-200 mg twice to three times daily) or intermittent intravenous boluses (20-80 mg every 6-8 hours).

 

 
Brent N. Reed, PharmD, BCPS-AQ Cardiology, FAHA

Dr. Reed is an associate professor in the Department of Pharmacy Practice and Science at the University of Maryland School of Pharmacy, and practices as a clinical pharmacy specialist in advanced heart failure at the University of Maryland Medical Center in Baltimore, MD. Follow him on his website or on Twitter @brentnreed.

Note: the above entry initially appeared on Reed’s personal blog The Unit in 2013. Although the style has been updated, the content has not been changed from the original piece.

References

  1. Weder AB. Treating acute hypertension in the hospital: a Lacuna in the guidelines. Hypertension. 2011 Jan;57(1):18–20.
  2. Fahed S, Grum DF, Papadimos TJ. Labetalol infusion for refractory hypertension causing severe hypotension and bradycardia: an issue of patient safety. Patient Saf Surg. 2008;2:13.
  3. Goldsmith TL, Barker DE, Strodel WE. Prolonged labetalol infusion for management of severe hypertension and tachycardia in a critically ill trauma patient. DICP Ann Pharmacother. 1990 Mar;24(3):235–8.
  4. Vaughan LM, Sudduth CD, Sahn SA. Long-term continuous infusion of labetalol. Chest. 1991 Feb;99(2):522.

 

No Love Lost for Intravenous Labetalol Infusions: Risks of Prolonged Use

Share this post:

Facebooktwittergoogle_pluslinkedin
Tagged on:             

One thought on “No Love Lost for Intravenous Labetalol Infusions: Risks of Prolonged Use

  • September 12, 2019 at 6:26 pm
    Permalink

    Thanks for how to administer labetalol

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *